Sunday, August 7, 2016

given the wrong drug.

archive photo to teach flying.

Been teaching my adult students about flying and came across this news item. Been chatting with an old friend who had deep vein thrombosis.

Given the wrong medicine.
A pharmacist/Chemist gave a woman the wrong prescription/medicine. She had to go to hospital while on an overseas holiday.
Her doctor  prescribed medicine to lower the risk of blood clots and prevent deep vein thrombosis before an overseas trip.
The pharmacist gave her drugs to treat severe anaemia.
The pharmacist did not notice, even though the label did not match the prescription.
The woman had a life threatening deep vein thrombosis, and was worried about blood clots forming while flying.
One the day of her flight the woman injected herself twice with the drugs, but the next day felt unwell and found her legs covered in bruises and she was admitted to hospital.
Two weeks later that the pharmacist found his mistake. He contacted the woman, who was still travelling.
Commissioner Anthony Hill found the pharmacist alone was responsible for the mistake, noting there were physical differences between the two drugs, their packaging and the fact one was stored in a fridge and the other on a shelf.

A deep vein thrombosis is a blood clot that forms in the major veins of the body - usually the legs. It can affect people of any age but the risk of developing a DVT increases after the age of 40 years.  DVT has been linked in recent years with long distance air travel
Can take medicine to thin the blood.
Special stocking.
Prescription 1: The paper the doctor writes for you to take to the Chemist.
                     2: The medicine the Chemist dispenses.
anaemia.: Usually known as not enough blood.


No comments: